New Mexico, 2015

Blizzard in New Mexico, December 26 to 28, 2015

December 26 to 28, 2015 · NWS MAF · 5 events in 5 counties and zones

An upper level storm system intensified over the southwest United States on Christmas Day. This system moved southeastward over the next two days across portions of northeast Mexico and Far West Texas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system intensified over the southwest United States on Christmas Day. This system moved southeastward over the next two days across portions of northeast Mexico and Far West Texas. This coincided with the arrival of an arctic air mass into the area, setting the stage for potential heavy snow and blustery conditions. Forecasters recognized the potential for a snowstorm, mentioning its possibility as early as December 22, and then issuing the first watches three days in advance on Christmas Eve morning. The result of this weather pattern was the most significant winter storm ever in the WFO Midland County Warning Area.

Danny Kiper (Field Site Security Officer) from FLETC (Federal Law Enforcement Training Center in Artesia, NM) commented that the Forecast was spot on and the email briefings beforehand enabled them to prepare for the different contingencies. Based on the information in the email briefings FLETC provided clothes, blankets, food, and water that enabled the security personnel to shelter-in-place (for as long as 36 hours in some cases). There were snow drifts up to 10 feet deep at FLETC. Due to the briefings from the WFO Midland forecast staff, they were well-prepared and suffered zero injuries from the storm.

Jennifer Armendariz (Emergency Manager from Eddy County) commented that based on our email briefings ahead of the historic blizzard all the grocery stores were able to stock up and not run out of essentials. Jennifer was also informed that based on our email briefings that farmers were able to stock up on feed and hay for their cattle. Jennifer heard that only 500 cattle were lost all from one ranch that didn’t believe that a blizzard could happen in Eddy County! Based on the email briefings, and the early initiation of Winter Storm and Blizzard Watches, lives were saved and ranchers avoided loss of dairy cattle and milk from the blizzard.

NWS partner Wendell Malone stated, Your forecasts, watches, warnings, and special weather statements during this Historic Blizzard were simply phenomenal. No doubt your hard work paid off for us locally. No telling how many lives you may have saved. Congrats and job well done.

Historically, Eddy and Lea Counties in New Mexico received record snowfall at many locations. Snowfall reports from the Artesia area ranged from 17-20 inches, which eclipsed the previous record of 14 inches set in 1931. Carlsbad totaled 15 inches of snowfall, equaling the total from the 1931 storm, while Hobbs and Eunice also broke all-time 24-hour snowfall records during the event with 14 and 15 respectively.|While no previous data was available for comparison at that location, the 24 snowfall in Queen was highest snowfall total ever reported in Eddy County since records have been kept, surpassing a 22.5 snowfall in Hope, NM set in April of 1983.

Overall, this event surpassed the December 1931 snowstorm as the most significant winter storm ever in southeast New Mexico. It was also the first storm ever in WFO Midland’s history where Blizzard Warnings were issued and verified.

Below are the reported snowfall reports:|QUEEN 24.0 IN 0640 PM 12/27|3 N ARTESIA 18.0 IN 0753 PM 12/27|ARTESIA 17.0 IN 0735 PM 12/27|4 E EUNICE 15.0 IN 1030 PM 12/27|3 S CARLSBAD 15.0 IN 0757 PM 12/27|HOBBS 14.0 IN 0435 PM 12/27|2 NW CARLSBAD 13.2 IN 0633 PM 12/27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 26, 12:22 PM MST, 8 minutes earlier.

Area forecast discussion, Dec 26, 12:22 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
122 PM CST SAT DEC 26 2015

.DISCUSSION...
Strong upper trough will cut off today along AZ/Mex border and the
low will track into the area early Sunday then lift northeast
overnight to the Red River by Monday morning.  This low will bring
cold and snow to the region.  A Blizzard warning remains in effect
for SE NM and part of the Northern Permian Basin tonight through
Monday morning.  The cold weather will continue through the week as
a second trough swings into the area Tuesday.  Another broad upper
trough will dig across the SW US Wednesday and Thursday with a low
diving out of Canada moving due south to TX by Friday.  West Coast
ridge should finally build over the area by Saturday.

There is an Arctic front moving through the region today with the
wind coming strong out of the north behind it.  The cold air lagging
the wind shift but once temperatures begin to fall they will fall
steadily.  What will be different about this winter event will be
the strong wind.  Will have high wind at GDP but they are included
in the Blizzard warning currently in effect for SE NM and part of
the Northern Permian Basin.  Precipitation should begin tonight as
rain and then change to snow overnight.  The low is expected to take
a favorable track for good snow production for the CWA.  Potential
snow fall totals will be high but it will not just be the snow but
the blowing snow and snow drifts that make travel across the area
Sunday treacherous.  All unnecessary travel is highly discouraged.
Snowfall totals for the southern portion of the Winter Storm Warning
region will be in the with 4 to 8 inch range... with 8 to 14 inches
for the northern half of the Winter Storm Warning and the Blizzard
Warning area.  Around Tatum could see 16+ inches of snow.

After recent very warm temperatures will start this winter event
with a warm ground... soil temp this morning at MAF was 52 degrees.
So first snowfall will melt quickly but additional snow will begin
to stack up.  The north wind will continue Sunday as cold air
advection continues... however by late Monday the wind should come
back around to the west as some warming occurs.

Will continue trend of below guidance temp forecast. Cloudy skies
and cold air advection will keep the temperatures cold. Expect
will not see the sun for a few days. Once temps fall below
freezing they will stay there until Monday... for some locations
it may be Tuesday before they warm above freezing. Some northern
locations should fall into the teens overnight... with teens
becoming more widespread on Sunday night/Monday morning. Below
normal temps will continue through the week.

This afternoon to our west radar shows what looks like snow falling
over central NM... to the east thunderstorms extending down from the
Red River to the Low Rolling Plains.  Threat of storms will continue
through the afternoon but most will be east of the area.  Considered
issuing a Winter Wx Advisory for Brewster and Terrell counties but
it does look like most of the snow is going to miss them so have
passed on it for now.  Alpine is included in the Davis Mountains
zone and is thus in the Winter Storm Warning.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  26  26  19  34  /  90  90  80  10
CARLSBAD NM                    23  26  18  36  / 100  90  60   0
DRYDEN TX                      34  39  25  49  /  70  70  40   0
FORT STOCKTON TX               26  28  21  41  /  80  80  60   0
GUADALUPE PASS TX              14  23  14  35  / 100  80  40   0
HOBBS NM                       19  22  14  32  / 100  90  70   0
MARFA TX                       18  25  12  42  /  80  70  40   0
MIDLAND INTL AIRPORT TX        24  25  19  35  /  90  90  80   0
ODESSA TX                      23  26  19  36  /  90  90  80   0
WINK TX                        24  26  19  36  /  90  80  60   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Blizzard Warning from 5 PM this afternoon to 5 AM MST Monday FOR
     THE FOLLOWING ZONES... Central Lea County...Eddy County
     Plains...Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southeast
     Plains/BLM Roswell/LNZ...Southern Lea County.

TX...Winter Storm Warning from 6 PM this evening to 6 AM CST Monday
     FOR THE FOLLOWING ZONES... Crane...Davis/Apache Mountains
     Area...Ector...Glasscock...Howard...Loving...Marfa
     Plateau...Midland...Mitchell...Pecos...Presidio Valley...
     Reagan...Reeves County and Upper Trans Pecos...Scurry...
     Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.

     Blizzard Warning from 6 PM CST /5 PM MST/ this evening to 6 AM
     CST /5 AM MST/ Monday FOR THE FOLLOWING ZONES... Andrews...
     Borden...Dawson...Gaines...Guadalupe Mountains...Martin.

&&

27/72
Hazardous weather outlook, Dec 26, 2:21 AM MST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 AM CST SAT DEC 26 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
321 AM CST SAT DEC 26 2015 /221 AM MST SAT DEC 26 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS ARE POSSIBLE ACROSS THE EASTERN PERMIAN BASIN
AND LOWER TRANS PECOS ALONG A COLD FRONT THIS AFTERNOON. DAMAGING
WINDS ARE THE MAIN THREATS WITH THESE STORMS.

A MAJOR WINTER STORM WILL BEGIN TO AFFECT THE REGION THIS EVENING
AND OVERNIGHT...WITH SIGNIFICANT SNOWFALL AND BLOWING SNOW POSSIBLE.
THIS COULD SERIOUSLY IMPACT TRAVEL CONDITIONS ACROSS THE REGION
DUE TO SLICK ROADS AND REDUCED VISIBILITIES. HIGH WIND WILL ALSO
BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS TONIGHT. A BLIZZARD
WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS...SOUTHEAST NEW
MEXICO AND THE NORTHWEST HALF OF THE PERMIAN BASIN SATURDAY NIGHT
THROUGH SUNDAY NIGHT. A WINTER STORM WARNING IS IN EFFECT FOR MUCH
OF THE REST OF WEST TEXAS FOR THE SAME TIME PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WILL CONTINUE SUNDAY INTO SUNDAY NIGHT WITH
HEAVY SNOW AND BLOWING SNOW POSSIBLE. THIS COULD SERIOUSLY IMPACT
TRAVEL CONDITIONS ACROSS THE REGION DUE TO SLICK ROADS AND REDUCED
VISIBILITIES.

WIND CHILLS NEAR ZERO CAN ALSO BE EXPECTED MUCH OF SUNDAY.

PLEASE STAY TUNED TO THE LATEST FORECASTS...ESPECIALLY IF
TRAVELING LATE THIS HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Guadalupe Mountains of Eddy County

When
December 26, 12:30 PM MST to December 28, 1:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Reported by
Public
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Report of 24 inches of snow with drifts 6-7 feet high from strong northeast winds of 30-40 mph and gusts near 65 mph in Queen.

Blizzard, Northern Lea County

When
December 26, 3:00 PM MST to December 28, 1:30 AM MST
Where
Northern Lea County forecast zone
Reported by
Public
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Report of 10-12 inches of snow with drifts of 3-4 feet due to northeast winds of 25-35 mph and gusts near 50 mph in Tatum.

Blizzard, Eddy County Plains

When
December 26, 3:37 PM MST to December 28, 2:03 AM MST
Where
Eddy County Plains forecast zone
Reported by
Trained Spotter
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Snowfall of 8-20 inches reported across Eddy County, with drifts of 3-6 feet common due to northeast winds of 25-35 mph and gusts near 50 mph.

Blizzard, Central Lea County

When
December 26, 7:50 PM MST to December 28, 7:15 AM MST
Where
Central Lea County forecast zone
Reported by
Amateur Radio
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Heavy snow and blizzard conditions occurred for several hours on the night of the 26th and morning of the 27th with a storm total of 14 inches of snowfall reported in Hobbs. Strong northeast winds of 35-45 mph and gusts over 50 mph frequently occurred during the period of heavy snow and afterwards.

Blizzard, Southern Lea County

When
December 26, 8:00 PM MST to December 28, 4:30 AM MST
Where
Southern Lea County forecast zone
Reported by
Social Media
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Report of 12-15 inches of snow with drifts of 3-4 feet due to northeast winds of 25-35 mph and gusts near 50 mph at Eunice.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607047, 607050, 607045, 606671, 607049.